| Risk Factors
Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.
Copyright © Nucleus Medical Media, Inc.
This type of thrombocytopenia is caused by
an immune reaction to
Taking heparin is a risk factor for developing this condition.
Tell your doctor if you are taking heparin.
Symptoms of heparin-induced thrombocytopenia include:
- Excessive bleeding from cuts
- Bleeding from your gums or nose
- Superficial bleeding on the skin—looks like reddish/purple spots, often on the legs
- Blood in urine or stool
- Heavy menstrual flow
- Pain or swelling in the legs
- Chest pain
- Difficulty breathing
- Rapid, irregular heartbeat
Also, let your doctor know if you have past blood tests showing a low blood platelet count.
Your doctor will ask about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of your bodily structures. This can be done with ultrasound.
Talk with your doctor about the best plan for you. Treatment options include the following:
- Stopping the use of
- Anticoagulating drugs—to
reduce the risk of blood clots:
- Vitamin K Antagonists Therapy (VKA)—
if you were taking VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
—for severe bleeding, to replace lost blood
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
- Avoiding heparin use